The Longest Path Problem on Distance-Hereditary Graphs

  • Yi-Lu Guo
  • Chin-Wen Ho
  • Ming-Tat Ko
Conference paper
Part of the Smart Innovation, Systems and Technologies book series (SIST, volume 20)


The longest path problem is to find a path of maximum length in a graph. As a generalization of Hamiltonian path problem, it is NP-complete on general graphs. A graph is called distance-hereditary if the distances of each pair of vertices in every connected induced subgraph containing them are the same. In this paper, we present an O(n 4) time algorithm to solve the longest path problem on a distance-hereditary graph of n vertices.


Longest path problem Distance-hereditary graphs Polynomial-time algorithm 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arikati, S.R., PanduRangan, C.: Linear algorithm for optimal path cover problem on interval graphs. Inf. Process. Lett. 35, 149–153 (1990)MATHCrossRefGoogle Scholar
  2. 2.
    Asdre, K., Nikolopoulos, S.D.: The 1-fixed-endpoint path cover problem is polynomial on interval graphs. Algorithmica (2009), doi:10.1007/s00453-009-9292-5Google Scholar
  3. 3.
    Bandelt, H.J., Mulder, H.M.: Distance-hereditary graphs. Journal of Combinatorial Theory Series B 41(1), 182–208 (1989)MathSciNetGoogle Scholar
  4. 4.
    Berge, C.: Graphs and Hypergraphs. North-Holland, Amsterdam (1973)MATHGoogle Scholar
  5. 5.
    Bertossi, A.A.: Finding Hamiltonian circuits in proper interval graphs. Inf. Process. Lett. 17, 97–101 (1983)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Brandstädt, A., Dragan, F.F.: A linear-time algorithm for connected-domination and Steiner tree on distance-hereditary graphs. Networks 31, 177–182 (1998)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Brandstädt, A., Le, V.B., Spinrad, J.P.: Graph Classes: A Survey. SIAM Monographs on Discrete Mathematics and Applications, Philadelphia (1999)Google Scholar
  8. 8.
    Bulterman, R., van der Sommen, F., Zwaan, G., Verhoeff, T., van Gasteren, A., Feijen, W.: On computing a longest path in a tree. Inf. Process. Lett. 81, 93–96 (2002)MATHCrossRefGoogle Scholar
  9. 9.
    Chang, M.S., Hsieh, S.Y., Chen, G.H.: Dynamic Programming on Distance-Hereditary Graphs. In: Leong, H.-V., Jain, S., Imai, H. (eds.) ISAAC 1997. LNCS, vol. 1350, pp. 344–353. Springer, Heidelberg (1997)CrossRefGoogle Scholar
  10. 10.
    Chang, M.S., Peng, S.L., Liaw, J.L.: Deferred-query: an efficient approach for some problems on interval graphs. Networks 34, 1–10 (1999)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Corneil, D.G., Lerchs, H., Stewart, L.K.: Complement reducible graphs. Discrete Appl. Math. 3, 163–174 (1981)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Corneil, D.G., Perl, Y., Stewart, L.K.: A linear recognition algorithm for cographs. SIAM J. Comput. 14, 926–934 (1985)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    D’atri, A., Moscarini, M.: Distance-hereditary graphs, Steiner trees, and connected domination. SIAM J. Comput. 17(3), 521–538 (1988)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Damaschke, P.: The Hamiltonian circuit problem for circle graphs is NP-complete. Inf. Process. Lett. 32, 1–2 (1989)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Damaschke, P.: Paths in interval graphs and circular arc graphs. Discrete Math. 112, 49–64 (1993)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Damaschke, P., Deogun, J.S., Kratsch, D., Steiner, G.: Finding Hamiltonian paths in cocomparability graphs using the bump number algorithm. Order 8, 383–391 (1992)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Dragan, F.F.: Dominating Cliques in Distance-Hereditary Graphs. In: Schmidt, E.M., Skyum, S. (eds.) SWAT 1994. LNCS, vol. 824, pp. 370–381. Springer, Heidelberg (1994)CrossRefGoogle Scholar
  18. 18.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-completeness. Freeman, New York (1979)MATHGoogle Scholar
  19. 19.
    Garey, M.R., Johnson, D.S., Tarjan, R.E.: The planar Hamiltonian circuit problem is NP-complete. SIAM J. Comput. 5, 704–714 (1976)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, NewYork (1980)MATHGoogle Scholar
  21. 21.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Annals of Discrete Mathematics, vol. 57. North-Holland, Amsterdam (2004)Google Scholar
  22. 22.
    Hammer, P.L., Maffray, F.: Complete separable graphs. Discrete Appl. Math. 27(1), 85–99 (1990)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Howorka, E.: A characterization of distance-hereditary graphs. Quarterly Journal of Mathematics 28(2), 417–420 (1977)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Howorka, E.: A characterization of Ptolemaic graphs. J. Graph Theory 5, 323–331 (1981)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Hsieh, S.Y.: Parallel Decomposition of Distance-Hereditary Graphs. In: Zinterhof, P., Vajtersic, M., Uhl, A. (eds.) ACPC 1999 and ParNum 1999. LNCS, vol. 1557, pp. 417–426. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  26. 26.
    Hsieh, S.Y., Ho, C.W., Hsu, T.S., Ko, M.T., Chen, G.H.: Efficient parallel algorithms on distance-hereditary graphs. Parallel Process. Lett. 9(1), 43–52 (1999)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Hsieh, S.Y., Ho, C.W., Hsu, T.S., Ko, M.T., Chen, G.H.: A faster implementation of a parallel tree contraction scheme and its application on distance-hereditary graphs. J. Algorithms 35, 50–81 (2000)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Hsieh, S.Y., Ho, C.W., Hsu, T.-S., Ko, M.T., Chen, G.H.: Characterization of efficient parallel solvable problems on distance-hereditary graphs. SIAM J. Discrete Math. 15(4), 488–518 (2002)MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Hsieh, S.Y., Ho, C.W., Hsu, T.S., Ko, M.T.: The Hamiltonian problem on distance-hereditary graphs. Discrete Applied Math. 154, 508–524 (2006)MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Hung, R.W., Wu, S.C., Chang, M.S.: Hamiltonian cycle problem on distance-hereditary graphs. J. Inform. Sci. Engrg. 19, 827–838 (2003)MathSciNetGoogle Scholar
  31. 31.
    Hung, R.W., Chang, M.S.: Finding a minimum path cover of a distance-hereditary graph in polynomial time. Discrete Applied Math. 155, 2242–2256 (2007)MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Itai, A., Papadimitriou, C.H., Szwarcfiter, J.L.: Hamiltonian paths in grid graphs. SIAM J. Comput. 11, 676–686 (1982)MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Ioannidou, K., Mertzios, G.B., Nikolopoulos, S.D.: The Longest Path Problem has a Polynomial Solution on Interval Graphs. Algorithmica 61(2), 320–341 (2011)MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Ioannidou, K., Nikolopoulos, S.D.: The Longest Path Problem is Polynomial on Cocomparability Graphs. In: Thilikos, D.M. (ed.) WG 2010. LNCS, vol. 6410, pp. 27–38. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  35. 35.
    Müller, H., Nicolai, F.: Polynomial time algorithms for Hamiltonian problems on bipartite distance-hereditary graphs. Inform. Process. Lett. 46, 225–230 (1993)MathSciNetMATHCrossRefGoogle Scholar
  36. 36.
    Müller, H.: Hamiltonian circuits in chordal bipartite graphs. Discrete Math. 156, 291–298 (1996)MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    Narasimhan, G.: A note on the Hamiltonian circuit problem on directed path graphs. Inf. Process. Lett. 32, 167–170 (1989)MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    Nicolai, F.: Hamiltonian problems on distance-hereditary graphs. Technique report, Gerhard-Mercator University, Germany (1994)Google Scholar
  39. 39.
    Takahara, Y., Teramoto, S., Uehara, R.: Longest path problems on Ptolemaic graphs. IEICE Trans. Inf. Syst. 91-D, 170–177 (2008)CrossRefGoogle Scholar
  40. 40.
    Uehara, R., Uno, Y.: Efficient Algorithms for the Longest Path Problem. In: Fleischer, R., Trippen, G. (eds.) ISAAC 2004. LNCS, vol. 3341, pp. 871–883. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  41. 41.
    Uehara, R., Valiente, G.: Linear structure of bipartite permutation graphs and the longest path problem. Inf. Process. Lett. 103, 71–77 (2007)MathSciNetMATHCrossRefGoogle Scholar
  42. 42.
    Yeh, H.G., Chang, G.J.: Weighted connected domination and Steiner trees in distance-hereditary graphs. Discrete Appl. Math. 87(1-3), 245–253 (1998)MathSciNetMATHCrossRefGoogle Scholar
  43. 43.
    Yeh, H.G., Chang, G.J.: Linear-time algorithms for bipartite distance-hereditary graphs (manuscript)Google Scholar
  44. 44.
    Yeh, H.G., Chang, G.J.: The path-partition problem in bipartite distance-hereditary graphs. Taiwanese J. Math. 2(3), 353–360 (1998)MathSciNetMATHGoogle Scholar
  45. 45.
    Yeh, H.G., Chang, G.J.: Weighted connected k-domination and weighted k-dominating clique in distance-hereditary graphs. Theoret. Comput. Sci. 263, 3–8 (2001)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Yi-Lu Guo
    • 1
  • Chin-Wen Ho
    • 1
  • Ming-Tat Ko
    • 2
  1. 1.Department of Computer Science and Information EngineeringNational Central UniversityChung-LiTaiwan
  2. 2.Institute of Information ScienceAcademia SinicaTaipeiTaiwan

Personalised recommendations